Kansas, 2004

Hail in Kansas, September 17, 2004

September 17, 2004 · NWS DDC · 7 events in 4 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 1:59 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 17, 1:59 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT FRI SEP 17 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE CHANCES FOR A FEW THUNDERSTORMS IN THE FAR
WEST TONIGHT, WIND SPEEDS SATURDAY AND SUNDAY, AND HIGHS ON SUNDAY
WITH MORE CLOUDS COMING IN.

CURRENT UPPER AIR ANALYSIS SHOWS WESTERN KANSAS IN BETWEEN 2 UPPER
JETS ONE TO THE NORTH AND ONE SOUTH. WARM AIR ALOFT WAS ALSO
SPREADING IN FROM THE WEST AT MID LEVELS AND SHOULD HELP TO KEEP
ANY THUNDERSTORMS FROM FORMING. CURRENT SATELLITE SHOWS SOME
BUBBLING CU IN EXTREME SOUTHEAST COLORADO AND AS HEATING PROGRESSES
NEAR 100 A FEW MAY BREAK THE CAP INTO FAR WESTERN KANSAS THIS
EVENING. WILL THROUGH IN A SMALL POP TO COVER. OTHERWISE SKIES WILL
BE MAINLY CLEAR TONIGHT WITH MILD TEMPS IN THE LOW TO MID 60S AND
SOUTH WINDS OF 5 TO 15 MPH. MOST OF THE BOUNDARY LAYER MOISTURE HAS
MIXED OUT OR SHIFTED EAST SO DO NOT THINK STRATUS WILL BE A PROBLEM
TONIGHT.

SATURDAY LOOKS WINDY WITH 20 TO 35 MPH WITH LOTS OF HOT AIR AT 850
MB FORECAST. GOOD MIXING AND PLENTY OF SUNSHINE WILL BRING TEMPS
INTO THE UPPER 90S PERHAPS A FEW 100S. WINDS MAY ALSO APPROACH
WIND ADVISORY CRITERIA.

FOR SATURDAY NIGHT LATE AND SUNDAY LOOK FOR INCREASING UPPER LEVEL
MOISTURE WITH CIRROSTRATUS. PLUS AS UPPER RIDGE MOVES EAST, THE
WHOLE ATMOSPHERE COOLS. THIS COMBO WILL BRING HIGH TEMPS SEVERAL
DEGREES COOLER THAN SATURDAY AND INTO THE UPPER 80S TO AROUND 90.
IF THE CLOUDS DO NOT MATERIALIZE AS FORECAST THE HIGHS COULD BE
WARMER. THE 850MB PRESSURE GRADIENT ALSO TIGHT SO ONCE AGAIN WILL
HAVE WINDY CONDITIONS AND FLIRT WITH WIND ADVISORY CRITERIA. A FEW
THUNDERSTORMS WILL BE POSSIBLE IN THE FAR WEST ON SUNDAY AFTERNOON
AS A FEW UPPER WAVES COMBINE WITH INCREASING LAYER MOISTURE.

DAYS 3-7...

AS WAS STATED IN THE PREVIOUS DISCUSSION, THE BIG CHALLENGE
CONTINUES TO BE THE HANDLING OF THE WESTERN TROUGH AROUND THE MIDDLE
OF NEXT WEEK. THE GFS CONTINUES TO FLIP FLOP (06Z GFS SLOW CUTOFF
SOLUTION...12Z PROGRESSIVE) AND IS STRUGGLING WITH THE EVOLUTION OF
THE PATTERN. THE 00Z ECMWF AND CANADIAN WERE MORE PROGRESSIVE, LIKE
THE 12Z GFS. THE 12Z CANADIAN IS NOW SLOWER ALONG WITH THE 00Z AND
12Z UKMET. IT IS OBVIOUS THAT THE MODELS ARE HAVING TROUBLE WITH
THIS PATTERN, AND WITH THAT COMES LOW CONFIDENCE. ABOUT THE ONLY
THING TO GO ON SHOWS UP IN THE 250MB WIND ANOMALIES OVER THE WESTERN
PACIFIC. THE ANOMALIES SHOW AN ABNORMALLY DEEP TROUGH DIGGING IN
THAT REGION WHICH MAY END UP CAUSING MORE OF AN AMPLIFIED, SLOWER
PATTERN DOWNSTREAM NEXT WEEK. ALL THAT BEING SAID, AM NOT PLANNING
ANY BIG CHANGES TO THE EXTENDED AT THIS TIME. I LOWERED WEDNESDAY
AND THURSDAY MAXES A COUPLE MORE DEGREES, BECAUSE WITH A SLOWER
SOLUTION COMES A COOLER AND WETTER SOLUTION AND THAT IS POSSIBLE.
STILL THINK THE BEST CHANCE OF RAIN WILL BE WITH THE FRONT TUESDAY
EVENING SO RAISED POPS TO 40. I AM EXTENDING A SILENT POP INTO
THURSDAY TO COVER FOR THE POSSIBILITY OF IT BEING SLOWER COMING OUT.
THIS IS A VERY DIFFICULT FORECAST TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 65 96 67 88 / 00 00 00 00
GCK 63 97 65 88 / 00 00 00 10
EHA 62 97 64 88 / 20 00 00 20
LBL 63 97 65 88 / 00 00 00 10
HYS 64 97 68 89 / 00 00 00 00
P28 69 96 69 90 / 00 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06/LACY
Hazardous weather outlook, Sep 17, 4:00 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI SEP 17 2004

KSZ030-031-043>046-061>066-074>081-084>090-181000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY INTO TUESDAY
NIGHT.  WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE REQUIRED TODAY OR TONIGHT.

RITTERLING/01

The radar

The Dodge City radar (KDDC), 75 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Comanche

When
September 17, 3:55 PM CST
Where
Comanche County, 4 mi N of Coldwater
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -99.333

Hail, Stafford

When
September 17, 4:25 PM CST
Where
Stafford County, 18 mi NNE of St John
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -98.617

Hail, Kiowa

When
September 17, 4:37 PM CST
Where
Kiowa County, 5 mi SE of Greensburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -99.233

Hail, Kiowa

When
September 17, 4:46 PM CST
Where
Kiowa County, 6 mi ESE of Greensburg
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -99.200

Hail, Kiowa

When
September 17, 4:50 PM CST
Where
Kiowa County, 9 mi E of Greensburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -99.133

Hail, Kiowa

When
September 17, 5:20 PM CST
Where
Kiowa County, Wellsford
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.617, -99.033

Hail, Pratt

When
September 17, 5:25 PM CST
Where
Pratt County, 15 mi W of Pratt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -99.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423471, 5423472, 5423473, 5423474, 5423475, 5423476, 5423477.